Iowa, 2018

Flash Flood and Hail in Iowa, June 18 to 19, 2018

June 18 to 19, 2018 · NWS DMX · 26 events in 11 counties and zones

A meandering boundary found itself draped across Iowa on the 18th and into the 19th of June, acting as a continued focusing mechanism for showers and thunderstorms. A weakly sheared environment took away form the potential for sustained severe weather, however with as much as 3000 to 4000 J/kg MUCAPE during the afternoon and early evening, opportunities for at least brief severe storms were…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A meandering boundary found itself draped across Iowa on the 18th and into the 19th of June, acting as a continued focusing mechanism for showers and thunderstorms. A weakly sheared environment took away form the potential for sustained severe weather, however with as much as 3000 to 4000 J/kg MUCAPE during the afternoon and early evening, opportunities for at least brief severe storms were possible. More concerning though was the heavy rainfall potential with the near stationary boundary, surface dew points in the low to mid 70s, precipitable water values around 2.0 inches, and at least a weak low level jet continuing to initiate storms and advect in more moisture.

The day and overnight generally played out as much with brief strong to severe storms during or just after peak heating, followed by numerous rounds of showers and storms initiated along or near the boundary. Besides the small handful of severe reports, heavy rainfall in the 2 to 4 inch range dominated, including a flooding report around Sac City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 18, 2:54 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 18, 2:54 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
354 AM CDT Mon Jun 18 2018

.SHORT TERM.../Today through Tonight/
Issued at 346 AM CDT Mon Jun 18 2018

Boundary has entered northern Iowa this morning with non severe
convection across the far north. This will continue to gradually
decrease in coverage and intensity through daybreak as low level
jet continues to veer with convergence decreasing. With the
boundary remaining in northern Iowa today, the southern half of
the state will once again be quite warm with highs into the low
90s with low 70 dewpoints. Heat advisory will remain in place and
in fact added Tama and Marshall counties back in as they will also
see index values over 100 once again. This will be the last day
of the more intense heat and the heat headlines as temperatures
will be cooler the rest of the week.

CAMs output suggest thunderstorms development increasing around 2-
3pm this afternoon along the highway 20 corridor near the boundary.
Deep layer shear is rather weak despite some decent CAPE across
the state and this will limit overall severe weather
organization. While a few severe storms with large hail seem
likely with initial development, the threat for a widespread
severe day seems minimal. Bigger concern will be shifting to a
heavy rainfall/flash flood threat. There will be ample moisture
with PWATs of around 2" or even slightly higher along with deep
warm cloudy layers in excess of 12kft by late afternoon into
tonight. Training of cells along the nearly stationary boundary
seems likely with efficient rainfall producing high rates. WPC has
highlighted the area with a slight outlook for later today into
tonight and with some of the basins from Pocahontas county down
toward Story and Jasper having been hammered last Thursday night,
there will be real concern for flash flooding. A flash flood watch
will likely be needed for some locations for late today/tonight
for this potential. The convection will shift slightly southward
overnight as the outflow eventually moves southward and have
trended POPs in that direction overnight.

.LONG TERM.../Tuesday through Sunday/
Issued at 346 AM CDT Mon Jun 18 2018

The active weather pattern persists through much of the week work
and then confidence is increasing with finally a dry period by
Friday night into Saturday. Models continue to be in decent
agreement with the wet, cool, and cloudy pattern throughout the
week and utilized a blend of the ECMWF/GFS.

Tuesday into Friday...thunderstorm activity looks to be ongoing or
redeveloping over central to northern Iowa during the morning
Tuesday as a shortwave cuts across the state. The GFS is certainly
a bit stronger with the forcing, but the NAM/ECMWF do suggest a
shortwave to move through at the same time frame b/t 12-18z
Tuesday. The shortwave looks to quickly move east during the
afternoon with some lingering showers/storms possible past 18z.
The main concern remained focused on the isolated heavy rain
threat in the morning as the severe weather threat looks minimal
with weak instability and shear available. Likely to see the
northeast sections of the CWA see a break in the precipitation
Tuesday night into Wednesday morning as the focus shifts south
with the frontal boundary stalling across southern Iowa.

By early Wednesday, a surface low pressure develops and slowly
tracks east along the Kansas and Nebraska border with the GFS
slightly deeper with the low by 12z Wednesday. This low remains
stalled and even looks to retrograde back northwest as a strong
surface high pressure (over the Great Lakes) blocks its eastward
movement until Friday when the high finally shifts east. This low
provides a long duration period of rain across Iowa beginning
Wednesday afternoon through early Friday. The highest pops and QPF
look to be across the west to south past 18z Wednesday into
Wednesday night before shifting northeast across the state
Thursday. Precipitable water values remain around 2 inches for
Wednesday into Thursday and warm layer cloud depths continue to be
around 13-14kft. Certainly likely to see some efficient rain
producers past 18z Wednesday to 00z Friday and the potential for
some high rainfall totals during this time frame is highly likely.

Friday night through Sunday...finally some low pops and even dry
weather is in store Friday night into Saturday as the stubborn low
shifts east into the Ohio Valley.  However, the GFS brings another
surface low and boundary to set up across the CWA from west to
east by Sunday morning suggesting additional heavy rain. The
ECMWF depicts more of an open wave is further south, so low
confidence with pops late in the extended period.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1150 PM CDT Sun Jun 17 2018

Official TAFs have VFR conditions throughout this period. However,
challenges remain on impacts of storms later tonight over northern
Iowa. Better chance for showers and storms with MVFR or perhaps IFR
conditions will be tonight as a cold front sinks into the state with
focus on FOD and MCW. They may also impact ALO, but this is a lower
chance. Lastly, a period of low level wind shear is possible tonight
across northern and central Iowa.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for IAZ049-050-057>062-
070>075-081>086-092>097.

&&

SHORT TERM...Cogil
LONG TERM...Podrazik
AVIATION...Zogg
Hazardous weather outlook, Jun 18, 3:47 AM CST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
447 AM CDT Mon Jun 18 2018

IAZ049-050-057>062-070>075-081>086-092>097-191000-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
447 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A heat advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms are possible this evening with the main concern of
heavy rain at times. A few isolated strong to severe storms may
produce hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms remain forecast Tuesday through early
Friday. Although the severe weather potential is low, a few
isolated strong to severe storms cannot be ruled out at times with
the threat of large hail and damaging wind. The main concern is
heavy rain this week as significant rainfall totals are possible
by the end of the week, leading to the potential for river
flooding as well as localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed at times tonight through early Friday.

IAZ004>007-015>017-023>028-033>039-044>048-191000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-
447 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast to develop late this afternoon and
continue into tonight. Heavy rain is likely along with isolated
strong to severe storms. Hail and damaging winds look to be the
severe threat today. Localized flash flooding is possible as well
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms remain forecast Tuesday through early
Friday. Although the severe weather potential is low, a few
isolated strong to severe storms cannot be ruled out at times with
the threat of large hail and damaging wind. The main concern is
heavy rain this week as significant rainfall totals are possible
by the end of the week, leading to the potential for river
flooding as well as localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed at times beginning this afternoon and
continuing through early Friday.

Podrazik

The radar

The Des Moines radar (KDMX), 40 km away, was scanning. The volume nearest the first event began at 10:16 UTC.

Open the radar archive at this moment

Event by event

22 heavy rain, 2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Heavy Rain, Boone

When
June 18, 4:15 AM CST to June 19, 4:15 AM CST
Where
Boone County, 1.24 mi SE of Ogden
Reported by
CoCoRaHS
Coordinates
42.020, -94.010

CoCoRaHS observer reported heavy rainfall of 3.07 inches over the last 24 hours.

Heavy Rain, Boone

When
June 18, 4:38 AM CST to June 19, 4:38 AM CST
Where
Boone County, 1.69 mi WNW of Moingona
Reported by
CoCoRaHS
Coordinates
42.030, -93.960

CoCoRaHS observer reported heavy rainfall of 2.42 inches over the last 24 hours.

Heavy Rain, Black Hawk

When
June 18, 5:54 AM CST to June 19, 5:54 AM CST
Where
Black Hawk County, 0.69 mi N of (Alo)waterloo Muni A
Reported by
ASOS
Coordinates
42.560, -92.400

Waterloo Municipal Airport ASOS recorded heavy rainfall of 2.17 inches over the last 24 hours.

Heavy Rain, Carroll

When
June 18, 5:55 AM CST to June 19, 5:55 AM CST
Where
Carroll County, 0.51 mi W of Carroll Neu Arpt
Reported by
AWOS
Coordinates
42.050, -94.790

Carroll Airport AWOS recorded heavy rainfall of 2.54 inches over the last 24 hours.

Heavy Rain, Crawford

When
June 18, 5:55 AM CST to June 19, 5:55 AM CST
Where
Crawford County, 0.69 mi N of Denison Muni Arpt
Reported by
AWOS
Coordinates
41.990, -95.380

Denison Airport AWOS recorded heavy rainfall of 3.14 inches over the last 24 hours.

Heavy Rain, Dallas

When
June 18, 5:55 AM CST to June 19, 5:55 AM CST
Where
Dallas County, 0.51 mi E of Perry Muni Arpt
Reported by
AWOS
Coordinates
41.830, -94.160

Perry Airport AWOS recorded heavy rainfall of 2.18 inches over the last 24 hours.

Heavy Rain, Black Hawk

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Black Hawk County, 2.13 mi SSE of Waterloo
Reported by
CoCoRaHS
Coordinates
42.470, -92.340

CoCoRaHS observer recorded heavy rainfall of 2.15 inches over the last 24 hours.

Heavy Rain, Boone

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Boone County, 0.86 mi NW of Ogden
Reported by
COOP Observer
Coordinates
42.040, -94.040

Coop observer recorded heavy rainfall of 3.00 inches over the last 24 hours.

Heavy Rain, Carroll

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Carroll County, 0.86 mi NE of Coon Rapids
Reported by
COOP Observer
Coordinates
41.880, -94.670

Coop observer recorded heavy rainfall of 2.30 inches over the last 24 hours.

Heavy Rain, Carroll

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Carroll County, 3.16 mi WNW of Halbur
Reported by
CoCoRaHS
Coordinates
42.010, -95.030

CoCoRaHS observer recorded heavy rainfall of 3.28 inches over the last 24 hours.

Heavy Rain, Carroll

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Carroll County, 1.54 mi E of Carroll
Reported by
COOP Observer
Coordinates
42.070, -94.850

Coop observer recorded heavy rainfall of 3.75 inches over the last 24 hours.

Heavy Rain, Crawford

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Crawford County, 1.72 mi NE of Denison
Reported by
COOP Observer
Coordinates
42.040, -95.330

Coop observer recorded heavy rainfall of 3.3 inches over the last 24 hours.

Heavy Rain, Franklin

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Franklin County, Hampton
Reported by
COOP Observer
Coordinates
42.750, -93.200

Coop observer recorded heavy rainfall of 2.07 inches over the last 24 hours.

Heavy Rain, Guthrie

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Guthrie County, 3.49 mi S of Jamaica
Reported by
CoCoRaHS
Coordinates
41.800, -94.310

CoCoRaHS observer recorded heavy rainfall of 2.58 inches over the last 24 hours.

Heavy Rain, Webster

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Webster County, 1.23 mi NW of Ft Dodge
Reported by
COOP Observer
Coordinates
42.510, -94.200

Coop observer recorded heavy rainfall of 2.42 inches over the last 24 hours.

Heavy Rain, Boone

When
June 18, 7:00 AM CST to June 19, 7:00 AM CST
Where
Boone County, 1.72 mi SE of Pleasant Hill
Reported by
COOP Observer
Coordinates
42.050, -93.930

Coop observer recorded heavy rainfall of 2.84 inches over the last 24 hours.

Heavy Rain, Pocahontas

When
June 18, 7:00 AM CST to June 19, 7:00 AM CST
Where
Pocahontas County, 2.13 mi SSE of Varina
Reported by
CoCoRaHS
Coordinates
42.640, -94.890

CoCoRaHS observer recorded heavy rainfall of 2.20 inches over the last 24 hours.

Heavy Rain, Pocahontas

When
June 18, 12:45 PM CST to June 19, 6:30 AM CST
Where
Pocahontas County, 1.02 mi W of Fonda
Reported by
Social Media
Coordinates
42.580, -94.850

Public relayed report of heavy rainfall of 2.8 inches in Fonda over about the last 17 hours.

Hail, Webster

When
June 18, 2:05 PM CST
Where
Webster County, 0.86 mi NE of Clare
Measured
1.25 in hail
Reported by
Social Media
Coordinates
42.590, -94.340

Public reported half dollar sized hail.

Thunderstorm Wind, Webster

When
June 18, 2:05 PM CST
Where
Webster County, 2.81 mi S of Clare
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
42.540, -94.340

Public reported medium to large branches down in their yard.

Thunderstorm Wind, Hamilton

When
June 18, 3:00 PM CST
Where
Hamilton County, 0.69 mi S of Webster City
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
42.460, -93.820

Public relayed a picture of a large tree down in town.

Heavy Rain, Boone

When
June 18, 3:30 PM CST to 8:30 PM CST
Where
Boone County, 4.15 mi WNW of Madrid
Reported by
Trained Spotter
Coordinates
41.910, -93.920

Trained spotter reported heavy rainfall of 3.09 through 9:30 pm.

Heavy Rain, Boone

When
June 18, 3:30 PM CST to June 19, 2:50 AM CST
Where
Boone County, 4.15 mi WNW of Madrid
Reported by
Emergency Manager
Coordinates
41.910, -93.920

Emergency manager reported storm total heavy rainfall of 3.75 inches so far since Monday evening.

Heavy Rain, Boone

When
June 18, 3:45 PM CST to June 19, 6:30 AM CST
Where
Boone County, 3.17 mi NNW of Madrid
Reported by
Social Media
Coordinates
41.920, -93.880

Public relayed a picture of their rain gage with about 3.1 inches of heavy rainfall since last night. Location was about 4 mi north of the High Trestle Trail Bridge.

Heavy Rain, Boone

When
June 18, 3:45 PM CST to June 19, 8:40 AM CST
Where
Boone County, 4.15 mi WNW of Madrid
Reported by
Emergency Manager
Coordinates
41.910, -93.920

Emergency manager reported storm total heavy rainfall of 4.24 inches.

Flash Flood, Sac

When
June 18, 6:01 PM CST
Where
Sac County, 0.24 mi ENE of Sac City to 0.27 mi ENE of Sac City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.422, -94.996

Trained spotter reported standing water at the intersection Audubon and 10th Street.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762909, 762910, 762911, 762912, 762913, 762914, 762915, 762916, 762917, 762918, 762919, 762920, 762921, 762922, 762923, 762926, 762927, 762925, 762903, 762904, 762905, 762907, 762908, 762924, 762928, 765371.